Denver's women-only program for mental health, trauma and substance use.Call Admissions 833.754.0554
Call 833.754.0554Verify Insurance

Signs of heroin overdose and what to do

Recognize urgent danger, respond promptly and consider support that fits your needs.

If this is close to what you’ve been living with, start with one conversation. You don’t have to be in crisis, and you don’t have to know what to call it. That’s our job.

Created by Tim Francis, SUD and Mental Health Content Specialist

Updated

Concern does not define you or take away your choices. When the immediate danger has passed, you can call Women’s Recovery at 833.754.0554 for a calm conversation about possible next steps.

Plum armchairs beside a window table

Original article

Understanding the real risk of heroin overdose and the physical effects of heroin addiction can also support decisions after the crisis.

Thousands of Americans die after overdosing on the potent opioid heroin every year. Most overdoses occur in people addicted to the drug. However, they can also occur if you only use them a single time. Knowing how to spot someone in distress can be crucial in a crisis. Your prompt action could save a life. The only way to completely avoid the risk of an overdose is to stop using the drug. A high-quality heroin addiction treatment program will help you meet this vital goal.

Lounge with purple chairs, cream sofa and table

Respiratory Signs of an Overdose

Some of the most dangerous effects of a heroin overdose occur in the respiratory system. Two things to look for are slow or difficult breathing and shallow breathing. These are signs that heroin is interfering with or shutting down the brain’s automatic signals to the lungs. In a worst-case scenario, a person overdosing on the drug will stop breathing altogether.

Heroin Overdose Symptoms in the Nervous System

Your nervous system is responsible for sending signals to and from your brain. Ultimately, changes in parts of this system account for most of the effects of an overdose. However, some overdose symptoms are more directly connected to your nerve function. Examples of these symptoms include:

  • Sudden or unexplained drowsiness
  • A delirious or disoriented mental state
  • Involuntary muscle movements

Someone overdosing on heroin may also go into a coma. This is the term for an unresponsive state of unconsciousness.

Lounge with purple chairs and dried flowers

Additional Heroin Overdose Symptoms

Symptoms of a heroin overdose can also affect multiple other systems throughout your body. Additional things to look out for include:

  • Lips or nails with a bluish color
  • Extremely dilated pupils
  • A faint or weak pulse
  • Tongue discoloration
  • An unusually dry mouth

A person overdosing on the drug may also experience abdominal spasms or severe constipation.

What to Do If You Notice Signs of a Heroin Overdose

If you think someone may be overdosing on heroin, call 911 immediately. Be aware that responding emergency personnel will want to have certain kinds of information. That information includes the general condition of the affected person. It also consists of that person’s age and weight. In addition, emergency responders will want to know when heroin was used and how much was taken. If you know these details, provide them when asked.

If you know someone who uses heroin, you might have planned ahead for the possibility of an overdose. In this situation, you may have ready access to the medication naloxone. This medication is also known by brand names such as Narcan and Evzio. Naloxone prevents opioids from reaching the brain. When given promptly, it can reverse the effects of an overdose. You do not need medical training or special permission to use the medication.

Plum chairs, table and flower painting

If naloxone is not available, stay with the affected person until help arrives. To reduce the risks of choking, place them on their side. It’s okay to try and rouse someone who has lost consciousness. If they’ve stopped breathing, you can also administer CPR if you know how to do so. However, don’t try to make that person vomit unless a trained responder explicitly asks you to.

Learn More About the Signs of Heroin Overdose at Women’s Recovery

Have further questions about heroin overdose? Contact the professionals at Women’s Recovery. We’ll provide the information you need to respond effectively in an emergency.
Need help preventing the possibility of an overdose? We specialize in heroin treatment for women. Our full-spectrum recovery plans not only address the effects of addiction itself. They also address things in your background that may help keep your addiction going. For more information on our customized, women-focused approach, call us today at 833.754.0554. You can also fill out our brief online form.

Seating area with a sofa, round table, plants and artwork at Women’s Recovery

Common questions

Explore articles on mental health and substance use and substance use care that sees the whole woman for related guidance. Call admissions when you want to discuss your own situation.

Call Admissions
01 Can heroin overdose happen if someone has used only once?

Heroin may contain fentanyl or other hidden ingredients, so appearance or past experience cannot establish safety. Overdose deaths also often involve multiple drugs. Even one exposure can become dangerous. If use is continuing, professional treatment can address behavior patterns, physical dependence and the risk surrounding an unpredictable drug supply.

02 Are opioid dependence and heroin addiction the same thing?

Dependence refers to physical adaptation to a substance, while addiction involves a broader pattern of continued use despite harm or difficulty controlling use. They can overlap, but they are not identical. A professional assessment can help clarify what you are experiencing and identify an appropriate level and combination of care.

03 Can someone tell whether heroin contains fentanyl?

No. Fentanyl may be mixed into or sold as heroin, counterfeit pills and other illegal drugs. People often do not know that hidden opioids are present. This unpredictability means familiarity with the product, source or previous effects does not reliably indicate what the substance contains or how dangerous it may be.

04 What kinds of care may help after heroin use or an overdose concern?

Treatment may involve more than one approach. Options can include outpatient or residential care, psychotherapy and medications for opioid use disorder. The right arrangement depends on your needs, including physical dependence, emotional health, daily functioning and the seriousness of current risks. Medication decisions belong with a qualified treating prescriber.

05 How can I begin a conversation about help in Denver?

You can call Women’s Recovery at 833.754.0554 for a conversation about your concerns and possible next steps. You may also contact a primary care provider, who can help connect you with a qualified mental health professional. Women’s Recovery is located at 3801 E Florida Ave, Ste 650, Denver, CO 80210.

If you can't believe that yet, borrow my hope. Just long enough to find your own.

Women’s Recovery graduate

Start with one conversation. Tell us what you're carrying. We'll walk you through the next step and verify your benefits.